Home > Journals > Chirurgia > Past Issues > Chirurgia 2015 February;28(1) > Chirurgia 2015 February;28(1):37-41

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe PROMO
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Reprints
Cite this article as

 

CASE REPORTS   

Chirurgia 2015 February;28(1):37-41

Copyright © 2015 EDIZIONI MINERVA MEDICA

language: English

Pyoderma gangrenosum after open heart surgery: a rare and challenging postoperative complication

Kostopoulos T. C. 1, Ortega-Loayza A. G. 1, Francis J. 2, Maiberger M. P. 3, Brinster N. K. 1, Brinster D. R. 4, Feldman M. J. 5, Nunley J. R. 5

1 Department of Dermatology, Virginia Commonwealth University Health System, Richmond, VA, USA; 2 Department of Dermatology, University of Florida, Gainesville, FL, USA; 3 Department of Dermatology, Veteran Affairs Medical Center, Washington, DC, USA; 4 Department of Cardiothoracic Surgery, Virginia Commonwealth University Health System, Richmond, VA, USA; 5 Department of Plastic Surgery, Virginia Commonwealth University Health System, Richmond, VA, USA


PDF


Pyoderma gangrenosum (PG) is an uncommon, necrotizing, neutrophilic dermatosis that can develop after soft tissue injury in susceptible individuals. We describe a rare case of PG that developed within the sternal wound and saphenous vein graft site following open heart surgery for coronary artery bypass grafting and aortic valve replacement. Fever, leukocytosis and sternal wound erythema noted on postoperative day #1 were initially interpreted as signs of a post-operative infection. Aggressive antibiotic management and repeat surgical debridement of the sternal wound had no beneficial effects. Ultimately PG was suspected. Shortly after the initiation of immunosuppressive medications and intravenous immunoglobulin, the wounds stabilized and began to heal. Negative pressure dressings with vacuum-assisted closure systems were used for wound care. After several weeks of immunotherapy, the chest could be closed with a muscle flap and skin grafting. The patient was discharged on immunotherapy which was eventually discontinued after an appropriate taper.

top of page